Antibiotics side effects on the psyche – depression
The causes and development of depression can still only be explained to a limited extent today. Probably an imbalance of neurotransmitters, i.e. biochemical messengers in the brain, plays a decisive role. Hereditary factors associated with this are usually favourable for the development of such a disease, but difficult life situations or drastic experiences can also be causes for this disease.
The above-mentioned antibiotic group of gyrase inhibitors can also trigger depression, according to experience reports and package inserts. This usually subsides after discontinuing the antibiotic. Affected people sometimes complain about sadness and fear of loss, up to schizophrenic and paranoid delusions.
However, since it is not possible to make scientifically clear statements about the exact causes of depression, it is also largely unknown why such drugs can trigger depression. In some cases, suicide attempts have been reported after taking antibiotics. In such cases, however, one should be individually familiar with the persons and their previous medical history before making a judgement about the risk of depression from antibiotics, as antibiotics alone do not usually lead a mentally healthy person to a depression that has to be taken seriously, resulting in suicidal tendencies. If you notice mood swings or other symptoms mentioned here in yourself, you should consult a doctor and tell him/her about them.
Antibiotics Intestinal side effects
Antibiotics are used to combat bacteria. However, there are not only bacteria that can cause diseases, but also those that are very useful for our own body and take over important functions. A good example of this is our gastrointestinal tract.
There you can find so-called lactobacteria and bifidobacteria, which maintain the environment in our intestines, and even lactose, enzymes that are important for our digestion and can produce various vitamins. Furthermore, they control the “harmful” bacteria as long as they are in a very small proportion to the “good” lacto- or bifidobacteria. Antibiotics can now attack not only the harmful bacteria but also our body’s own bacteria and thus bring our healthy inner milieu in the gastrointestinal tract into imbalance.
This manifests itself relatively often in abdominal pain and soft stool or diarrhoea. A typical diarrhoea in this context is the so-called antibiotic-associated diarrhoea or pseudomembranous colitis. These clinical pictures are caused by a very stable bacterium (Clostridium difficile), which is not affected by most antibiotics.
While other intestinal bacteria die as a result of antibiotic therapy, Clostridium difficile gains the upper hand in the intestinal tract and can cause this diarrhoea. After discontinuing the antibiotic, however, the normal environment should stabilize again within a relatively short time (1-3 days), so that the intestinal flora regains its old stability. Probiotic yoghurts can help in this process.